Affiliated Oncologists current COVID-19 requirements. View More Information

Cancer Treatment Tips

Loss of Appetite During Cancer Treatment

Cancer and its treatments can have effects that lead to loss of appetite. This means that you may eat less than usual, not feel hungry at all, or feel full after eating only a small amount. The loss of appetite or desire to eat is known as anorexia.

Typically, people with a poor appetite that lasts more than a few days will lose weight. Ongoing weight loss due to lack of food can lead to further complications like dehydration, weakness, and fatigue— all of which may affect your quality of life and ability to do usual activities. For some people, it might also affect how they respond to their cancer treatments.

Causes of a Reduced Appetite During Cancer Treatment

There are various reasons a cancer patient may lose their appetite. One of the most common is the cancer treatment itself including chemotherapy, immunotherapy or radiation therapy. The side effects can include things such as nausea or vomiting, which doesn’t make eating an appealing activity.

Another reason would be the actual cancer itself making it uncomfortable while eating or after eating, including:

  • Cancer in the abdomen, which can cause irritation or swelling

  • Changes in metabolism that can happen with advanced cancer

  • Buildup of protein-filled fluid in the abdomen that may create a feeling of fullness (called ascites)

  • Other cancer-induced side effects, such as pain, stress, depression, dehydration, nausea, mouth sores, difficulty swallowing, changes in taste or smell; constipation or diarrhea

It's important to remember that other non-cancer health problems and medications used to treat non-cancer problems can also cause loss of appetite.

Managing Appetite Loss During Cancer Treatment

Take these steps to get the nutrition you need to stay strong during treatment:

  • Drink plenty of liquids. Drinking plenty of liquids is important, especially if you have less of an appetite. Losing fluid can lead to dehydration, a dangerous condition. You may become weak or dizzy and have dark yellow urine if you are not drinking enough liquids.

  • Eat a little, even if you are not hungry. It may help to have five or six small meals throughout the day instead of three large meals.

  • Choose healthy and high-nutrient foods, when possible. Most people need to eat a variety of nutrient-dense foods that are high in protein and calories. Sugary or high-carb foods may make you feel more tired shortly after eating.

  • Be active. Being active can actually increase your appetite. Your appetite may increase when you take a short walk each day.

What to Watch For

A person that has little or no appetite may eat much less than normal or may not eat at all. This is common with some cancers and some treatments, but it's important to remember that everyone is different. If treatment is the main cause, loss of appetite can be temporary. If there are other factors, it can be longer lasting.

If ignored, anorexia can lead to a more severe syndrome called cachexia. With this condition patients progressively become weaker, and there is an obvious loss of body weight, fat, and muscle. Cachexia is more likely to occur in patients with advanced stage cancer and is most common among those with pancreatic and gastric cancer, but also lung, esophageal, colorectal, and head and neck cancers. Your oncologist will be able to identify this condition and make recommendations for how to get as much nutrition as possible.

Talking About Loss of Appetite With Your Cancer Care Team

It is important to talk with your health care team if you lose your appetite.

Alert your Affiliated Oncologists cancer care team if you:

  • Feel nauseated and can’t eat at all for a day or more

  • Lose 3 or more pounds in a week (or less than a week)

  • Experience pain when eating

  • Are unable to drink or keep liquids down

  • Go more than a day without urinating or more than two days for a bowel movement

  • Have strong-smelling or dark-colored urine

  • Vomit for more than 24 hours

The sooner you talk with your cancer care team, the sooner they can help find the cause and make sure you are getting the nutrition you need.

If the treatments themselves are causing nausea and vomiting there are medications that can be given in different doses to help reduce that side effect, or the dosage of the treatment can be adjusted so that your body will tolerate it better.